The text only version may be available in large print, Braille or audio CD. For further information call emc accessibility on 0800 198 5000. The product code(s) for this leaflet is: PL00014/0662.
Boots Ibuprofen and Codeine 200mg/12.8mg film-coated Tablets
Boots Ibuprofen and Codeine 200 mg/12.8 mg Tablets
Ibuprofen, Codeine Phosphate Hemihydrate
Always take this medicine exactly as described in this leaflet or as your doctor or pharmacist has told you.
1. What ibuprofen and Codeine 200 mg/12.8mg Tablets are and what they are used for
2. What you need to know before you take ibuprofen and Codeine 200 mg/12.8mg Tablets
3. How to take Ibuprofen and Codeine 200 mg/12.8 mg Tablets
4. Possible side effects
5. How to store Ibuprofen and Codeine 200 mg/12.8 mg Tablets
6. Contents of the pack and other information
This medicine contains codeine. Codeine belongs to a group of medicines called opioid analgesics which act to relieve pain.
This medicine also contains ibuprofen. Ibuprofen, a non-steroidal anti-inflammatory medicine (NSAID), also acts to reduce swelling (inflammation).
This medicine can be used for the short term treatment of acute moderate pain such as headaches, rheumatic and muscular pain, backache, migraine, period pain, dental pain and neuralgia that is not relieved by aspirin, ibuprofen or paracetamol alone.
This codeine-containing medicine can be used in adults and children aged 12 years and over.
This medicine contains codeine which can cause addiction (physiological and psychological dependence) if you take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine (such as restlessness and irritability) when you stop taking it. If you find you need to take this medicine all the time, it is important to talk to your doctor.
If you take a painkiller for headaches for more than 3 days it can make them worse.
This medicine can be taken by adults and children of 12 years and over. However, some people should not take this medicine or should seek the advice of their pharmacist or doctor first.
Ibuprofen and Codeine tablets contains codeine, which is an opioid medicine.
Repeated use of Ibuprofen and Codeine tablets may result in you becoming accustomed to it (needing to take higher doses). Repeated use of Ibuprofen and Codeine tablets may also lead to dependence, abuse and addiction, which may result in life-threatening overdose.
If you are taking Ibuprofen and Codeine tablets for longer than the recommended time or at higher than recommended doses you are at risk of serious harms. These include serious harms to the stomach/gut and kidneys, as well as very low levels of potassium in your blood. These can be fatal (see section 4).
If you experience any of the following signs whilst taking Ibuprofen and Codeine tablets, talk to your doctor or pharmacist as it could be an indication that you are dependent or addicted:
Talk to your doctor or pharmacist before taking Ibuprofen and Codeine tablets:
Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways. In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.
Risk of heart attack or stroke: Anti-inflammatory/pain-killer medicines like ibuprofen may be associated with a small increased risk of heart attack or stroke, particularly when used at high doses. Do not exceed the recommended dose or duration of treatment.
Skin reactions: Serious skin reactions have been reported in association with ibuprofen treatment. You should stop taking this medicine and seek medical attention immediately, if you develop any skin rash, lesions of the mucous membranes, blisters or other signs of allergy since this can be the first stage of a very serious skin reaction. See ‘Possible Side Effects’.
Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome.
Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.
Ibuprofen may hide signs of infections such as fever and pain. It is therefore possible that Ibuprofen and Codeine Tablets may delay appropriate treatment of infection, which may lead to an increased risk of complications. This has been observed in pneumonia caused by bacteria and bacterial skin infections related to chickenpox. If you take this medicine while you have an infection and your symptoms of the infection persist or worsen, consult a doctor without delay.
Tell your doctor or pharmacist if you are taking, have recently taken or might take any other medicines. Ibuprofen and Codeine tablets may affect or be affected by some other medicines, for example:
Some other medicines may also affect or be affected by the treatment of Ibuprofen and Codeine tablets. You should therefore always seek the advice of your doctor or pharmacist before you use this medicine with any other medicines, including herbal and homeopathic remedies
Do not drink alcohol (wine, beer, spirits) whilst taking this medicine. Alcohol may make you feel more drowsy.
Pregnancy: Do not take this medicine if you are in the last 3 months of pregnancy as it could harm your unborn child or cause problems at delivery. It can cause kidney and heart problems in your unborn baby. It may affect your and your baby’s tendency to bleed and cause labour to be later or longer than expected.
You should not take this medicine during the first 6 months of pregnancy unless absolutely necessary and advised by your doctor. If you need treatment during this period or while you are trying to get pregnant, the lowest dose for the shortest time possible should be used. If taken for more than a few days from 20 weeks of pregnancy onward, this medicine can cause kidney problems in your unborn baby that may lead to low levels of amniotic fluid that surrounds the baby (oligohydramnios) or narrowing of a blood vessel (ductus arteriosus) in the heart of the baby. If you need treatment for longer than a few days, your doctor may recommend additional monitoring.
Breast-feeding: Do not take codeine while you are breast-feeding. Codeine and morphine pass into breast milk.
Fertility: If you take this medicine, it may reduce your ability to become pregnant. This effect will be reversed when you stop taking the medicine.
This medicine can affect your ability to drive or use machines as it may make you feel sleepy or dizzy.
Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.
This medicine contains less than 1 mmol sodium (23 mg) per tablet, that is to say essentially ‘sodium-free’.
Always take this medicine exactly as described in this leaflet or as your doctor or pharmacist has told you. Check with your doctor or pharmacist if you are not sure. The lowest effective dose should be used for the shortest duration necessary to relieve symptoms. If you have an infection, consult a doctor without delay if symptoms (such as fever and pain) persist or worsen (see section 2).
Check the foil is not broken before use. If it is, do not take that tablet.
Children aged 12 years to 18 years: Take one or two tablets every 6 hours, if you need to. Don’t take more than 6 tablets in 24 hours.
Adults over 18 years: Take one or two tablets every 4 to 6 hours. Don’t take more than 6 tablets in 24 hours. Do not take more often than every 4 hours.
Take the lowest amount for the shortest possible time to relieve your symptoms.
Swallow each tablet with water.
Do not take for more than 3 days. If you need to use this medicine for more than 3 days you must speak to your doctor or pharmacist for advice.
Do not take more than the amount recommended above.
If your symptoms worsen at any time, or do not go away within 3 days, you must speak to your doctor or pharmacist.
Do not give to children under 12 years, due to the risk of severe breathing problems.
If you have taken more tablets than you should, or if children have taken the medicine by accident always contact a doctor or nearest hospital to get an opinion on the risk and advice on action to be taken.
The symptoms can include nausea, stomach pain, vomiting (may be blood streaked), headache, ringing in the ears, confusion and shaky eye movement. At high doses, drowsiness, chest pain, palpitations, loss of consciousness, convulsions (mainly in children), weakness and dizziness, blood in urine, cold body feeling, and breathing problems have been reported.
If you forget to take the tablets, take them as soon as you remember. Do not make up for the missed tablets by taking more than 2 tablets at a time.
This medicine contains codeine and can cause addiction if you take it continuously for more than 3 days. When you stop taking it you may get withdrawal symptoms. You should talk to your doctor or pharmacist if you think you are suffering from withdrawal symptoms.
Like all medicines, this medicine can cause side effects, although not everybody gets them. If you are elderly you may be more likely to have some of these side effects (especially stomach bleeding which can be fatal in the elderly).
If you have any unwanted side effects you should seek advice from your doctor, pharmacist or healthcare professional.
Ibuprofen and Codeine tablets, especially when taken at higher than recommended doses or for a prolonged period of time, can cause damage to your kidneys and affect them removing acids properly from your blood into the urine (renal tubular acidosis). It can also cause very low levels of potassium in your blood (see section 2). This is a very serious condition and will require immediate treatment. Signs and symptoms include muscle weakness and light- headedness.
If any side effect becomes severe, or you notice any side effect not listed here, please tell your pharmacist or doctor.
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme Website: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store. By reporting side effects you can help provide more information on the safety of this medicine.
If you take the medicine according to the instructions on the pack it is unlikely that you will become addicted to the medicine. However, if the following apply to you it is important that you talk to your doctor:
These film-coated tablets do not require any special storage conditions.
Keep this medicine in a safe place out of the sight and reach of children.
Do not use this medicine after the expiry date which is stated on the foil or flap of the carton.
Do not throw away any medicines via wastewater. Ask your pharmacist how to throw away medicines you no longer use. These measures will help protect the environment.
Each film-coated tablet contains Codeine Phosphate Hemihydrate 12.8 mg and Ibuprofen 200 mg, which are the active ingredients.
As well as the active ingredients, the film-coated tablets also contain microcrystalline cellulose, sodium starch glycolate, pregelatinised maize starch, hypromellose. The tablet coating contains hypromellose, titanium dioxide (E171), talc.
The pack contains 16, 18, 24 or 32 white capsule-shaped tablets embossed with I+. Not all pack sizes may be marketed.
This leaflet was revised in May 2023.
Other sources of information
To request a copy of this leaflet in Braille, large print or audio please call free of charge:
0800 198 5000 (UK only)
Please be ready to give the following information:
Product name: Ibuprofen and Codeine 200 mg/12.8 mg Tablets
Reference Number: 00014/0662
This is a service provided by the Royal National Institute of Blind People.
Artwork reference number: LFLT00007